Dopamine released from 5-HT terminals is the cause of L-DOPA-induced dyskinesia in parkinsonian rats.Brain. 2007 Jul; 130(Pt 7):1819-33.B
In patients with Parkinson's disease, the therapeutic efficacy of L-DOPA medication is gradually lost over time, and abnormal involuntary movements, dyskinesias, gradually emerge as a prominent side-effect in response to previously beneficial doses of the drug. Here we show that dyskinesia induced by chronic L-DOPA treatment in rats with 6-hydroxydopamine-induced lesions of the nigrostriatal dopamine pathway is critically dependent on the integrity and function of the serotonergic system. Removal of the serotonin afferents, or dampening of serotonin neuron activity by 5-HT1A and 5-HT1B agonist drugs, resulted in a near-complete block of the L-DOPA-induced dyskinesias, suggesting that dysregulated dopamine release from serotonin terminals is the prime trigger of dyskinesia in the rat Parkinson's disease model. In animals with complete dopamine lesions, the spared serotonin innervation was unable to sustain the therapeutic effect of L-DOPA, suggesting that dopamine released as a 'false transmitter' from serotonin terminals is detrimental rather than beneficial. The potent synergistic effect of low doses of 5-HT1A and 5-HT1B agonists to suppress dyskinesia, without affecting the anti-parkinsonian effect of L-DOPA in presence of spared dopamine terminals, suggests an early use of these drugs to counteract the development of dyskinesia in Parkinson's disease patients.